MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 LONG; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 LONG; STAPLE, IMPLANTABLE
Model Number EC45AL
Medical Device Problem Codes Difficult to Open or Close (2921); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 02/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch #442a17.(b)(4).Additional information was requested and the following was provided: what was the surgical procedure? robotic nephrectomy.What were the indications for the procedure? n/a.What was the exact tissue that they attempted to staple over? vessels.Did the surgeon consider other alternatives other than stapling because of the calcification? multiple staplers.What is meant by unable to close the device? could not close the handle.Please clarify if bleeding occurred, before, during, or after the use of the device: after.Did the device get fired? yes.How was the procedure completed? had to open.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that one ec45al device was returned with no apparent damage and with a gst45w reload loaded in the device.The reload was received unfired.In an attempt to replicate the reported incident the clamping mechanism was non functional.No functional test could be performed due to the condition of the device.The device was disassembled to verify the condition of the internal components and the yoke was noted to be broken.In addition, a tyvek was received along with the device.The event reported was confirmed and it is related to improper use of the device.The damaged observed is associated with an attempt to close the device on heavily calcified tissue.Please reference the instruction for use for more information.It should be noted that as part of our quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device lot and batch number, and no non-conformances were identified.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure the surgeon tried to use multiple staples across very calcified tissue.He was unable to close the device.After several attempts this stapler was able to close on vessel.The patient began to bleed and several units of blood were used.

Brand Name
ECHELON FLEX 45 LONG
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
MDR Report Key13901943
Report Number3005075853-2022-01807
Device Sequence Number11879790
Product Code GDW
UDI-Device Identifier10705036001683
UDI-Public10705036001683
Combination Product (Y/N)N
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberEC45AL
Device Catalogue NumberEC45AL
Device Lot NumberV95R6R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/24/2022
Initial Report FDA Received Date03/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GST WHITE RELOAD, 45MM, 6 ROW
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown